Alert archive / Massachusetts / Areal Flood Warnings in 2017
Areal Flood Warning 13, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at Jul 18, 2017, 6:55 PM EDT for Hampden County, Massachusetts. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2017, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 18, 2017, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
County Hampden County, MA
The radar
The Boston radar (KBOX), 121 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:29 PM EDT | FLOOD | Chicopee, MA | MEADOW STREET FLOODED AN IMPASSABLE |
| Jul 18, 7:56 PM EDT | FLOOD | Palmer, MA | ROUTE 20 FLOODED WITH MANHOLE COVERS POPPED OFF THE ROAD |
| Jul 18, 8:05 PM EDT | FLOOD | Palmer, MA | FLOODING ON WILBRAHAM STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003
WGUS41 KBOX 182255
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Taunton MA
655 PM EDT TUE JUL 18 2017
MAC013-190200-
/O.NEW.KBOX.FA.W.0013.170718T2255Z-170719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-
655 PM EDT TUE JUL 18 2017
The National Weather Service in Taunton has issued a
* Flood Warning for...
Central Hampden County in western Massachusetts...
* Until 1000 PM EDT
* At 655 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain which will cause flooding.
* Some locations that will experience flooding include...
Springfield, Chicopee, Westfield, Holyoke, West Springfield,
Ludlow, Belchertown, Wilbraham, Palmer, Monson, Southampton and
Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of roads and underpasses will occur. Do not drive through
flooded areas. Find alternate routes.
&&
LAT...LON 4222 7279 4220 7278 4218 7269 4221 7269
4222 7267 4222 7261 4221 7260 4221 7240
4219 7239 4219 7237 4221 7235 4221 7234
4211 7227 4215 7281
$$
md1 follow-up statement
266
WGUS81 KBOX 190058
FLSBOX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
858 PM EDT TUE JUL 18 2017
MAC013-190108-
/O.CAN.KBOX.FA.W.0013.000000T0000Z-170719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-
858 PM EDT TUE JUL 18 2017
...THE FLOOD WARNING HAS BEEN CANCELLED FOR central Hampden County...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 4222 7279 4220 7278 4218 7269 4221 7269
4222 7267 4222 7261 4221 7260 4221 7240
4219 7239 4219 7237 4221 7235 4221 7234
4211 7227 4215 7281
$$
mdWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Jul 18, 4:37 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 18, 4:37 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Taunton MA 437 PM EDT Tue Jul 18 2017 .SYNOPSIS... * Updates to near- and short-term forecast portions only... Bermuda high pressure will result in very warm and humid weather through Thursday. While dry weather will dominate for the remainder of the work week, a few diurnally driven showers and thunderstorms will occur at times. A cooler and unsettled weather pattern at times may be in store for the region this weekend into early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 4 pm update... With the conclusion of daytime heating, will see the end of widely scattered moderate to heavy showers. Fairly unfavorable environment to support thunderstorms. Warm, dry air aloft limiting the steepness of lapse rates. However sufficient low-level moisture indicated by K-indices ranging 30 to 35 coupled with instability up around 1500 j/kg, definitely enough in the weak wind / shear fields to support heavy rainers upon an environment where dewpoints range around the low 70s making for a sultry, humid airmass, especially more so with temperatures topping out around the mid to upper 80s, a couple of spots at 90, for example, Hartford - Bradley International Airport. From satellite, can see the low clouds and fog lingering off the E coast of MA. Should see this area expand back into the region tonight. More on that below. Tonight... Return of low clouds and/or fog. Highest confidence over Southeast MA including Cape Cod and the Islands given light SW winds, continued high dewpoint air around the upper 60s to low 70s over the slightly cooler waters. Beneath weak mid to upper level ridging aloft acting to maintain the dry inversion trapping low level moisture, temperatures cooling, should see low clouds and fog return. This may require a DENSE FOG ADVISORY. Will highlight the threat of visibility down to a quarter mile or less in the HAZARDOUS WEATHER OUTLOOK. Across the interior, considering showers dissipating and antecedent rains during the day combined with light winds and the expectation of clearing in areas, in addition to high dewpoint air, could see the threat of fog, especially within low-lying river valleys. Lows around the upper 60s to low 70s given the maintenance of the humid airmass across the region overnight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Wednesday... Low clouds and fog dissipate S/E as heat and humidity builds across the region. Some spot locations seeing their second day of 90 degree temperatures, namely Hartford. Parent with a weak mid-level trough disturbance across the region, along with daytime heating and boundary layer mixing up around H85 where temperatures range +16-18C (the NAM/EC on the lower end of the envelope over the GFS/Canadian camp), a local enhancement to SW winds aloft should mix down to the surface scouring out low clouds and fog rather quickly during the morning hours. SW gusts up to 20 mph as temperatures warm up around the upper 80s to low 90s. The mix-down of drier air as well, areas N/W across the interior have a better shot of lower dewpoints, however those areas ranging around the upper 60s to low 70s will consequentially see heat indices around the mid 90s. A thermally-driven axis along with potential sea-breezes, can't rule out a spot shower over areas around the MA-pike that would be forced by colliding boundaries, especially with the sea-breeze and likely higher surface dewpoints associated, otherwise the environment aloft is fairly dry and not conducive in promoting wet- weather. Isolated showers with no thunder given low K-indices just near 30. Looking like a mostly dry day. Wednesday night... Clearing out and the beginning of a drying trend. Mid-level wave pushes through overnight with a surface cool-frontal reflection. Mainly a dry passage, maybe a spot shower, but limited given the nocturnal timeframe and lack of daytime heating / boundary-layer mixing. Winds reverting W/NW ushering drier air into the region. Surface dewpoints dropping NW to SE lessening the mugginess of the air. Should see any fog and/or low clouds limited to SE New England, eroding out to sea during the early morning hours. Lows dropping down to around the mid 60s, the warmest spots in urban centers. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Highlights... * Very warm and Thursday * Less humid on Friday but still very warm * Unsettled weather possible at times this weekend into early next week with high temps near or below normal Details... Thursday... Heat and humidity continue ahead of a weak cold front moving southeast through southern New England. Instability is marginal, so only expecting showers at times. Should not be a washout for the entire day. Will need to monitor the heat indices closely. A few locations could reach 95 degree two consecutive days, which would require a Heat Advisory. Friday... Somewhat less humid air will work into the region from the west behind a weak cold front, but it still will be very warm. Still thinking weather will be mainly dry given lack of synoptic forcing. However, will need to monitor progress of the weak front. If it lingers closer to coast, it may be enough to trigger a few showers. Its tough to find as it is not very sharp. Saturday through next Tuesday... Strong nearly zonal mid level flow develops this weekend into early next week. Lots of differences in model outcomes with the location and timing of a developing mid level trough Monday into Tuesday. it is not uncommon to have these differences when strong nearly zonal flow is involved, as it leads to significant timing differences of various shortwaves. As a result, plenty of uncertainty on when and where and showers will develop as this weekend into early next week. Still not expecting this entire period to be a washout. Will continue to forecast a chance for showers and thunderstorms, but have little confidence in the timing. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Wednesday Night/...Moderate confidence. Into tonight... IFR/LIFR fills back in, especially across SE terminals, possibly into the interior. Otherwise, VFR, light winds. Wednesday into Wednesday night... Any IFR/LIFR scours out during the morning as SW flow increases with the potential for gusts up to 20 kts, especially over SE MA and RI terminals. Low risk of a SHRA during the day as there is also the potential for sea-breezes developing across portions of E MA around midday. IFR/LIFR may return across SE MA and RI into the evening hours. However, winds turning W/NW overnight should scour low conditions towards Thursday morning. KBOS Terminal... Still thinking the terminal will flirt with IFR during the over- night hours. Will continue the mention into the early morning hours Wednesday while prevailing MVFR. SW flow during the day may be stronger S. There is the possibility of an onshore sea- breeze developing again on Wednesday shortly after 15z. KBDL Terminal... SHRA dissipating into evening. IFR possible overnight. Anticipating a repeat of MVFR-IFR that was observed Monday night into Tuesday morning looks to repeat again, scouring out into the early morning hours. Outlook /Thursday through Sunday/... Thursday through Friday...Moderate confidence. Mainly VFR outside of an isolated to widely SCT SHRA/TSRA threat. There may also be some late night/early morning fog patches in the typically prone locations and especially the south coast, Cape, and Islands where it may be more widespread and persistent at times. Saturday through Sunday...Low confidence. VFR probably dominates, but will have to watch for periods of showers/isolated thunderstorms moving across the region at times. && .MARINE... FORECASTER CONFIDENCE LEVELS... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Wednesday Night/...High confidence. While winds and seas will be light enough for good boating weather, there are two concerns for the forecast period: 1.) Overnight into early morning issues of dense fog with visibility down to a quarter mile or less in spots, highest confidence over the SE waters. Both tonight into Wednesday morning and again Wednesday night into early Thursday morning. 2.) SW winds on Wednesday gusting up to 20 kts, especially along the near-shore waters of S RI and SE MA, within Narragansett Bay. Outlook /Thursday through Sunday/... Wednesday through Saturday...Moderate confidence. Expecting winds and seas to remain below Small Craft Advisory thresholds. However, some nearshore mid to late afternoon southerly wind gusts around 20 knots at times may result in a few hours of choppy seas in the typically vulnerable harbors and bays. Areas of fog may impact the southern waters at times, especially during the overnight/morning hours. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Sipprell NEAR TERM...Sipprell SHORT TERM...Sipprell LONG TERM...Belk AVIATION...Belk/Sipprell MARINE...Belk/Sipprell
Hazardous weather outlook, Jul 18, 4:41 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 441 PM EDT Tue Jul 18 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-192045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 441 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Tonight. There is a low risk of an isolated strong thunderstorm or two into early evening. Heavy rain may also result in very localized brief street flooding. There is a low risk for dense fog along the South Coast, Cape and islands later tonight. Confidence is not high enough at this time to issue a Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index values may be near 95 in a few locations Wednesday and Thursday afternoons. This may require the issuance of a Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-192045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 441 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 18, 4:07 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
407 PM EDT TUE JUL 18 2017
MAZ005-006-014-182045-
Central Middlesex County MA-Western Essex MA-Southeast Middlesex MA-
407 PM EDT TUE JUL 18 2017
...Strong Thunderstorm in west central Essex and northeastern
Middlesex Counties...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westford, or near Chelmsford, moving east at 15 mph.
Pea size hail and winds up to 40 mph will accompany this storm.
Locations impacted include...
Lowell, Medford, Billerica, Woburn, Chelmsford, Andover, Dracut,
Tewksbury, North Andover, Wakefield, Reading, Burlington, Wilmington,
Westford, Stoneham, Winchester, North Reading, Bedford, Lynnfield and
Tyngsborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4265 7100 4257 7104 4257 7105 4255 7107
4252 7107 4244 7111 4258 7150 4264 7150
4270 7147
TIME...MOT...LOC 2006Z 289DEG 15KT 4262 7142Special weather statement, Jul 18, 4:11 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
411 PM EDT TUE JUL 18 2017
MAZ005-012>014-182100-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Southeast Middlesex MA-
411 PM EDT TUE JUL 18 2017
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northborough, or near Marlborough, moving east at 15 mph.
Dime size hail and winds up to 40 mph will accompany this storm.
Locations impacted include...
Newton, Framingham, Marlborough, Natick, Needham, Wellesley, Dedham,
Walpole, Hudson, Westborough, Sudbury, Ashland, Hopkinton, Westwood,
Northborough, Holliston, Wayland, Medfield, Weston and Southborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4234 7118 4214 7128 4228 7168 4236 7165
4236 7164 4235 7162 4237 7161 4238 7159
TIME...MOT...LOC 2011Z 289DEG 15KT 4232 7159Special weather statement, Jul 18, 4:54 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
454 PM EDT TUE JUL 18 2017
CTZ003-004-182145-
Tolland CT-Windham CT-
454 PM EDT TUE JUL 18 2017
...Strong Thunderstorm in northwestern Windham...central Tolland and
eastern Hartford Counties...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vernon, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Vernon, Mansfield, Ellington, Tolland, Coventry, Stafford,
Willington, Bolton, Ashford, Andover, Chaplin, Eastford and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4191 7251 4193 7251 4202 7211 4176 7210
4175 7246 4181 7247 4181 7249 4185 7250
4186 7250 4186 7251 4190 7252
TIME...MOT...LOC 2054Z 270DEG 13KT 4184 7244
mdSpecial weather statement, Jul 18, 5:06 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
506 PM EDT TUE JUL 18 2017
MAZ007-182130-
Eastern Essex MA-
506 PM EDT TUE JUL 18 2017
...Strong Thunderstorm in southeastern Essex County...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Danvers, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Lynn, Peabody, Salem, Beverly, Gloucester, Danvers, Marblehead,
Swampscott, Ipswich, Hamilton, Rockport, Manchester, Wenham and
Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4267 7064 4257 7064 4256 7067 4255 7076
4248 7081 4246 7086 4246 7098 4259 7099
4261 7093 4265 7089
TIME...MOT...LOC 2105Z 266DEG 18KT 4255 7094
mdThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:06 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 24 min |
| Jul 17, 8:32 PM EDT | Special Weather Statement | BOX | Franklin | 58 min |
| Jul 17, 9:09 PM EDT | Special Weather Statement | BOX | Franklin | 51 min |
| Jul 17, 9:32 PM EDT | Areal Flood Warning | BOX | Franklin | 118 min |
| Jul 17, 9:59 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 61 min |
| Jul 18, 3:18 AM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 6 hr |
| Jul 18, 4:07 PM EDT | Special Weather Statement | BOX | Middlesex | 38 min |
| Jul 18, 4:11 PM EDT | Special Weather Statement | BOX | Norfolk | 49 min |
| Jul 18, 5:06 PM EDT | Special Weather Statement | BOX | Essex | 24 min |
| Jul 18, 7:10 PM EDT | Special Weather Statement | BOX | Hampden | 35 min |
| Jul 18, 7:29 PM EDT | Areal Flood Warning | BOX | Hampden, Worcester | 2 hr |
| Jul 18, 7:40 PM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 13 hr |
Nearby
Areal Flood Warnings in Massachusetts, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.